clopen.solutions
OP-00885 Open

Wedge-of-spheres structure of path-product matching complexes

Submit a result

Let $P_n$ be the path graph on $\{1, \dots, n\}$ and let $G_{n,m} = P_n \times P_m$ be the categorical product of $P_n$ and $P_m$: its vertices are the pairs $(i, j)$, and $(i, j)$ is joined to $(i', j')$ exactly when $|i - i'| = |j - j'| = 1$. For a graph $G$, let $\mathsf{M}(G)$ be its matching complex and $|\mathsf{M}(G)|$ the geometric realization. The graph $P_n \times P_2$ is a disjoint union of two paths, so its matching complex is homotopy equivalent to a wedge of spheres by Kozlov's computation for paths. Gupta, Sarkar, Sawant and Shukla proved that $\mathsf{M}(P_n \times P_m)$ is homotopy equivalent to a wedge of spheres for $n \ge 2$ and $3 \le m \le 5$; for $m = 3$ they determine the number and dimensions of the spheres, and for $m = 4, 5$ the least and greatest dimensions. Since $G_{n,m} \cong G_{m,n}$, this covers every pair in which one of $n, m$ lies between $2$ and $5$.

Problem. For every pair of integers $n, m \ge 6$, is $$|\mathsf{M}(G_{n,m})| \simeq \bigvee_{a=1}^{r} S^{d_a}$$ for some finite list of integers $d_1, \dots, d_r \ge 0$, where $\simeq$ is homotopy equivalence, the spheres may have different dimensions, and $r = 0$ stands for a point?

Source: Gupta, Sarkar, Sawant and Shukla (2026), Conjecture 6.2, for n ≥ 3 and m ≥ 6 (arXiv 2024). Stated by AIM — Open Applied Problems for n, m ≥ 6, the range their theorem leaves.

Imported from github.com/MColbrook/AIM.

Classification

Primary
CO — Combinatorics
Secondary
AT
Keywords
AIM Open Applied Problems, categorical products of graphs, matching complexes, wedges of spheres

References

@article{gupta2026,
  author        = {Gupta, Raju Kumar and Sarkar, Sourav and Sawant, Sagar S. and Shukla, Samir},
  title         = {On the matching complexes of the categorical product of path graphs},
  journal       = {J. Appl. Comput. Topol.},
  volume        = {10},
  number        = {3},
  year          = {2026},
  pages         = {19},
  doi           = {10.1007/s41468-026-00238-y},
  eprint        = {2403.15298},
  archivePrefix = {arXiv},
}
@article{kozlov1999,
  author  = {Kozlov, Dmitry N.},
  title   = {Complexes of directed trees},
  journal = {J. Combin. Theory Ser. A},
  volume  = {88},
  number  = {1},
  year    = {1999},
  pages   = {112--122},
  doi     = {10.1006/jcta.1999.2984},
}
@misc{aim-path-product-matching-complexes,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Wedge-of-spheres structure of path-product matching complexes}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/24edaadc6bb272737d8da0745c662c992db07b22/problems/509-path-product-matching-complexes.md},
  note         = {Entry 509 at commit 24edaad, 2026-10-15},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00885, "Wedge-of-spheres structure of path-product matching complexes", clopen.solutions.